Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 17, 2012, 11:37 PM CDT for Marion County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2012, 11:37 PM CDT (04:37 UTC)
- Expired
- Oct 18, 2012, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WWUS84 KBMX 180437
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED OCT 17 2012
ALZ011-012-180515-
LAMAR AL-MARION AL-
1137 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1215 AM CDT...
AT 1132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED BAY TO
EVERGREEN...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
HACKLEBURG...
WESTON...
DETROIT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3433 8817 3431 8763 3408 8763 3385 8822
3386 8824
TIME...MOT...LOC 0437Z 290DEG 30KT 3443 8792 3415 8843
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 10:07 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 17, 10:07 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1007 PM CDT WED OCT 17 2012 .UPDATE... MESOSCALE UPDATE AND THIS EVENING'S WEATHER. && .DISCUSSION... VERY POTENT NEGATIVELY-TILTED TROUGH CONTINUES TO MAKE ITS WAY SOUTHEASTWARD THIS EVENING. A BROKEN SQUALL LINE WITH SUPERCELL THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT NOW MOVING THROUGH NORTHWESTERN ARKANSAS AND THE MISSOURI BOOTHEEL. AMPLE AMOUNTS OF INSTABILITY AND SHEAR ACROSS CENTRAL AND SOUTHERN MISSISSIPPI...AS WELL AS NORTHERN LOUISIANA WILL HELP TO CONTINUE SEVERE STORM DEVELOPMENT THROUGH MIDNIGHT FOR THOSE LOCATIONS. FOR CENTRAL ALABAMA...THE ENVIRONMENT HAS YET TO DESTABILIZE...AS DEWPOINTS REMAIN IN THE 50S AREAWIDE...AND PW'S WERE AROUND 0.7 TO 0.8 BASED ON THE KBMX 00Z SOUNDING AND THE GOES PW PRODUCT. AS THE LOW LEVEL JET INCREASES TOWARD MIDNIGHT TONIGHT...WE ARE GOING TO EXPECT MORE IN THE WAY OF DESTABILIZATION AS THE PREFRONTAL BAND OF STORMS APPROACHES. CURRENTLY...THE KGWX VAD WIND PROFILE INDICATED SOUTHERLY WINDS OF 48 KNOTS AT 1500 FEET...WHICH CLEARLY INDICATES THE LOW-LEVEL JET IS FAST APPROACHING. WITH THE STRONG LOW LEVEL JET...A VERY QUICK DESTABILIZATION WILL BE POSSIBLE FOR OUR WESTERN TIER OF COUNTIES ENOUGH FOR SEVERE STORM DEVELOPMENT IN THE FORM OF A SQUALL LINE/QLCS...AS WELL AS THE POSSIBILITY OF A FEW SUPERCELLS FARTHER SOUTH WHERE THE BEST MOISTURE AND INSTABILITY WILL BE PRESENT. CURRENTLY...THE BEST TIME FRAME FOR SEVERE STORMS LOOK TO BE JUST AFTER MIDNIGHT THROUGH 4AM FOR THE WESTERN COUNTIES. WE WILL LOOK FOR THE STORMS TO WEAKEN BY THE TIME THEY REACH THE INTERSTATE 65 CORRIDOR...BUT A FEW SEVERE WIND GUSTS ASSOCIATED WITH THE LINE OF STORMS WILL CERTAINLY NOT BE OUT OF THE QUESTION. WE WILL CLOSELY MONITOR THE EVOLUTION OF THE STORMS AND THE MESOSCALE ENVIRONMENT THROUGH THE NIGHT FOR THE POSSIBILITY OF INCLUDING COUNTIES FARTHER EASTWARD IN THE SEVERE THREAT...BUT THE GREATEST THREAT WILL REMAIN ACROSS THE WESTERN COUNTIES IN THE HWO AT THIS TIME. EVENING FORECAST UPDATES ARE ALREADY OUT. 56/GDG && .AVIATION... 00Z TAF DISCUSSION VFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE TERMINALS THROUGH 06Z. THUNDERSTORMS LOOK TO APPROACH THE NORTHERN TERMINALS IN THE 06-10Z TIME-FRAME. INCLUDED TEMPO GROUPS FOR MVFR CONDITIONS DURING THUNDERSTORM ACTIVITY A FEW SITES COULD DROP DOWN TO IFR DURING THE HEAVIER DOWNPOURS. WINDS LOOK TO REMAINS ABOVE 7 KTS DURING MUCH OF THE OVERNIGHT PERIOD ACROSS THE NORTHERN TERMINALS AND SHOULD BECOME GUSTY AS THUNDERSTORMS APPROACH. COULD HAVE INCLUDED LOW LEVEL WIND SHEAR TONIGHT AT THE NORTHERN TERMINALS AS THE WINDS JUST OFF THE SURFACE PICK UP TONIGHT. THE SOUTHERN TERMINALS LOOK TO BE IMPACTED BY SHOWERS AND THUNDERSTORMS AROUND THE 09-12Z TIME-FRAME. MVFR CLOUD DECK LOOKS TO HANG AROUND FOR A FEW HOURS BEHIND THE FRONT AND PRECIPITATION BUT THIS SHOULD GIVE WAY TO VFR CONDITIONS BY 13-16Z ACROSS THE AREA. MA && .PREV DISCUSSION... /ISSUED 646 PM CDT WED OCT 17 2012/ SYNOPSIS... A COLD FRONT APPROACHES NORTHWEST ALABAMA LATE TONIGHT AND MOVES ACROSS THE REGION BY THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND A FEW STORMS MAY BECOME STRONG TO SEVERE WEST OF INTERSTATE 65 OVERNIGHT. HIGH TEMPERATURES DROP OFF TO NEAR NORMAL THROUGH SATURDAY FOLLOWED BY DECENT MODERATION THEREAFTER. LOW TEMPERATURES ALSO DROP AND REACH LEVELS BELOW NORMAL BEFORE MODERATION ON MONDAY. NO RAIN CHANCES MENTIONED THE REMAINDER OF THE FORECAST BEYOND THE FRONTAL PASSAGE. 75 DISCUSSION... THIS FORECAST DISCUSSION WILL FOCUS ON THE POTENTIAL THREAT OF STRONG TO SEVERE THUNDERSTORMS OVERNIGHT...INCLUDING TORNADOES. A VERY DRY AIRMASS DOMINATES THE SKIES OVER CENTRAL ALABAMA THIS AFTERNOON...WITH PRECIPITABLE WATER VALUES AROUND 0.5 INCHES AND SURFACE DEW POINTS IN THE MAINLY IN THE 40S. STRONG WARM AIR/MOISTURE ADVECTION WAS INDICATED BACK ACROSS THE LOWER MISSISSIPPI VALLEY WHERE PRECIPITABLE WATER VALUES ARE OVER 1.25 INCHES AND SURFACE DEW POINTS ARE INTO THE 60S. MODEL CONSENSUS HAS BEEN AGREEABLE THAT THERE IS NO SURFACE LOW CLOSE TO CENTRAL ALABAMA THAT WOULD ENHANCE LOW LEVEL CONVERGENCE AND MOISTURE ADVECTION AS THE FRONT TRAVERSES THE STATE. WIND FIELDS AT ALL LEVELS DO INCREASE RATHER DRAMATICALLY OVERNIGHT IN RESPONSE TO NEGATIVE TILT TROUGH MOVING ACROSS THE MID MISSISSIPPI VALLEY AND TENNESSEE VALLEY...BUT THE SOUTHERLY FLOW TIMING IS A SMALL WINDOW OVERALL. A BMX LOCAL SEVERE WEATHER PARAMETERIZATION SCHEME WOULD INDICATE THE POTENTIAL OF A FEW TORNADOES IN STORMS CAN BECOME SURFACE BASED... GENERALLY WEAKER...AS WELL AS A DAMAGING WIND THREAT. THIS ASSUMES BULK SHEAR VALUES IN THE 40-50KT RANGE...SRH AROUND 300...CAPE AROUND 500...0-1 KM SHEAR 35-40KTS. EXPECT THUNDERSTORMS DEVELOPING NEAR THE MISSISSIPPI RIVER AND MOVING EASTWARD THIS EVENING. BULK SHEAR VALUES WOULD INDICATE A MORE ORGANIZED LINE/QLCS NORTH WITH A MORE BROKEN LINE THE FARTHER SOUTH YOU GO BASED ON THE ORIENTATION OF THE SHEAR VECTOR WITH RESPECT TO THE ORIENTATION OF THE EXPECTED LINE. ADDITIONALLY...THE DRY AIR TO THE EAST WILL GRADUALLY PINCH OFF THE INSTABILITY AND MOISTURE RETURN THE FARTHER EAST YOU GO AS THE LOW LEVEL JET AND LOW MOVE NORTH OF THE FORECAST AREA. WE WILL HAVE TO MONITOR THE MESOSCALE ENVIRONMENT CLOSELY AS THERE LEGITIMATELY COULD BE MINOR CHANGES THAT WOULD INCREASE OR DECREASE THE POTENTIAL THREAT. SPECIFICALLY THE INSTABILITY...IE CAPE. IF WE CAN REALIZED HIGHER VALUES THE THREATS WOULD INCREASE. IF DEW POINTS REMAIN A BIT LOWER AND THEREFORE INSTABILITIES NOT QUITE AS HIGH...TORNADO DEVELOPMENT WOULD BE VERY TOUGH TO ACHIEVE. STAY TUNED. THEREFORE..IT APPEARS THAT THE BIGGEST THREAT WILL BE DAMAGING WINDS FOLLOWED BY TORNADOES WITH A MARGINAL THREAT. THIS THREAT WILL ALSO BE SOMEWHAT CONFINED TO WESTERN SECTION OF CENTRAL ALABAMA OVERNIGHT...GENERALLY BETWEEN 10 PM AND 4 AM. DUE TO THE SHEAR VALUES IN PLACE AND POTENTIAL ORGANIZATION...A TORNADO WATCH MAY BE WARRANTED LATER THIS EVENING. BEYOND THE FRONT...NO RAIN IS MENTIONED THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES DROP BELOW NORMAL FOR A DAY OR TWO THEN BEGIN REBOUNDING BACK ABOVE NORMAL FOR LATE OCTOBER. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 71 43 69 45 / 80 20 10 0 0 ANNISTON 58 71 44 70 45 / 60 30 10 0 0 BIRMINGHAM 61 72 49 70 47 / 80 20 10 0 0 TUSCALOOSA 60 73 48 72 47 / 80 10 0 0 0 CALERA 63 73 48 72 47 / 80 20 10 0 0 AUBURN 61 75 52 74 50 / 40 50 10 0 0 MONTGOMERY 65 77 48 77 48 / 50 40 10 0 0 TROY 60 79 46 76 44 / 40 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 05/56/75
Hazardous weather outlook, Oct 17, 7:21 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CDT WED OCT 17 2012 ALZ011>015-017>050-190030- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 721 PM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS AN ISOLATED TORNADO AND DAMAGING WIND THREAT OVERNIGHT...GENERALLY BETWEEN 10 PM AND 4 AM. THE GREATEST THREAT AREA WILL BE NEAR AND WEST OF A LINE FROM LINDEN TO GREENSBORO TO BERRY TO HALEYVILLE. OTHER AREAS WEST OF INTERSTATE 65 MAY EXPERIENCE A FEW STRONG STORMS WITH WIND GUSTS OF 30 TO 45 MPH. THE STORMS SHOULD WEAKEN IN INTENSITY AS THEY MOVE FROM WEST TO EAST AND APPROACH INTERSTATE 65 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS MAY CAUSE A HIGH FIRE DANGER FRIDAY AFTERNOON FOR AREAS NEAR AND SOUTH OF INTERSTATE 85. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY OVERNIGHT.
In the hours before
Special weather statement, Oct 17, 11:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED OCT 17 2012
ALZ011-012-180515-
LAMAR AL-MARION AL-
1137 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1215 AM CDT...
AT 1132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED BAY TO
EVERGREEN...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
HACKLEBURG...
WESTON...
DETROIT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3433 8817 3431 8763 3408 8763 3385 8822
3386 8824
TIME...MOT...LOC 0437Z 290DEG 30KT 3443 8792 3415 8843
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 12:06 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 39 min |
| Oct 18, 12:38 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 67 min |
| Oct 18, 1:36 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 39 min |
| Oct 18, 2:07 AM CDT | Special Weather Statement | BMX | Sumter | 38 min |
| Oct 18, 3:24 PM CDT | Red Flag Warning | BMX | Autauga, Barbour, Bullock, Chambers, Elmore, Lee and 6 more | 28 hr |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.